Kansas, 2011

Hail in Kansas, September 17, 2011

September 17, 2011 · NWS DDC · 4 events in 2 counties and zones

Moisture pooled north of a nearly stationary front and was the fuel for an upper level disturbance to produce a few severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Moisture pooled north of a nearly stationary front and was the fuel for an upper level disturbance to produce a few severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 17, 2:28 PM CST, 47 minutes earlier.

Area forecast discussion, Sep 17, 2:28 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
328 PM CDT SAT SEP 17 2011

.DISCUSSION...

SYNOPSIS...

MOIST UPSLOPE SURFACE FLOW DOMINATED THE AREA THIS MORNING AS MOST
OF CENTRAL AND SOUTHWEST KANSAS REMAINED JUST NORTH OF A SURFACE
WARM FRONT EXTENDING FROM AROUND JOHNSON TO LIBERAL AND INTO EASTERN
OKLAHOMA. SURFACE DEW POINTS IN THE WARM SECTOR AVERAGED IN THE MID
60S THROUGH THE IMMEDIATE AREA TO OUR SOUTH WHILE SHALLOW STRATUS IN
THE AREA TO THE NORTH OF THE BOUNDARY ERODED TO A GARDEN CITY TO
ASHLAND LINE BY NOON. THE SURFACE WARM FRONT NEAR THE OKLAHOMA LINE,
AND A MID LEVEL AMPLIFIED WAVE ENTERING THE HIGH PLAINS
REGION LATE TONIGHT WILL BE THE MAIN FEATURES OF INTEREST TO
INFLUENCE OUR SENSIBLE WEATHER OVER THE NEXT 12-18 HOURS.

.DISCUSSION...

DAYS 1-2...

.SHORT TERM /TONIGHT THROUGH 6 PM MONDAY/

IMMEDIATE OF CONCERN WILL BE A LATE AFTERNOON/EARLY EVENING
CONVECTIVE THREAT, PROBABLY MOST LIKELY ANCHORED ACROSS THE SURFACE
WARM FRONTAL BOUNDARY ALONG OUR SOUTHERN AND SOUTHEASTERN COUNTIES.
THE SURFACE BOUNDARY CONTINUES LIFTING SLOWLY NORTHWARD EARLY THIS
AFTERNOON, AND HIGHER RESOLUTION MODELS PLACE THE BOUNDARY ACROSS
THE SOUTHERN TIER OF COUNTIES AND CURVING NORTHWARD INTO THE SURFACE
THROUGH OVER SOUTHEAST COLORADO BY EARLY THIS EVENING. BASED ON THE
CURRENT OBSERVATIONS, THE BOUNDARY IS PROBABLY GOING TO BE PLACED A
FEW TENS OF MILES FARTHER NORTH THAN THAT. BY EVENING IT IS NO
STRETCH THAT MODERATE SURFACE BASED CAPE VALUES CAN BE ACHIEVED WITH
SEVERAL HOURS OF INSOLATION. THERE WILL BE A INTRUSION OF STEEPER
LOW LEVEL LAPSE RATES INTO OUT SOUTHEAST COUNTIES BY LATE IN THE
AFTERNOON WHICH MAY PROVIDE THE CATALYST FOR SURFACE BASE CONVECTIVE
INITIATION. A PERUSAL OF SHORT TERM MODELS SUGGEST CONVECTION
DEVELOPMENT POSSIBLE MAINLY THE FRONT IN OUR SOUTHEAST COUNTIES, AND
SECONDARILY OVER THE FAR WEST CENTRAL COUNTIES AS WELL LATE THIS
AFTERNOON. 40-50 KNOTS OF 0-6 KM WILL EXIST IN THIS LAYER AND
SUPERCELLS WILL BE A POSSIBILITY WITH LARGE HAIL A THREAT, ALTHOUGH
SUPERCELL WINDS AND ISOLATED TORNADOES ARE ALSO POSSIBLE WITH SUCH
LOW LCLS. THIS LINE SHOULD BE EAST OF THE AREA FAIRLY QUICKLY. A
SECONDARY POTENTIAL REGION FOR CONVECTION IS ALSO NOTED OVER THE
NORTHERN AND WESTERN COUNTIES IN THE EARLY EVENING AND ON THROUGH
THE LATE EVENING. THE HRRR (NOT TO BE COMPLETELY SOLD ALL THAT A
HIGH RES MODEL PRODUCES) DOES INITIATE CONVECTION ACROSS EASTERN
COLORADO AS WELL LATE THIS AFTERNOON, AND SPREADS IT EASTWARD
DEVELOPING A COLD POOL WITH MOIST MID 50S'S DEW POINT INFLOW FROM
THE AIRMASS ACROSS NORTHWEST KANSAS, BY WAY OF LINEAR
CONVECTION.

A SHORT MID LEVEL TROUGH NOW OVER WESTERN WYOMING AND WESTERN
COLORADO WILL SPREAD EAST THROUGH THE EVENING, AND ACROSS WESTERN
KANSAS DURING THE DAY ON SUNDAY. TONIGHT, DIFFERENTIAL VORTICITY
ADVECTION MAY AID A CONTINUED ROUND OF MCS ACTIVITY THROUGH MID
NIGHT OR THEREAFTER. WITH TIME HOWEVER, SUBSIDENCE WILL WIN OVER THE
REGION AND DRIER AIR WILL BE SPREAD DOWNSLOPE BEHIND A SURFACE TROUGH
DURING THE DAY SUNDAY. AS A RESULT, WARMER TEMPERATURES CAN BE
EXPECTED, ONLY IN THE UPPER 70S TO PERHAPS AROUND 80S DEGREES GIVEN
NEARLY NEUTRAL 850 MB LEVEL TEMPERATURE TENDENCY EXPECTED FROM THE
WEST. THE UPPER POLAR LEVEL JET BECOMES ANTICYCLONICALLY ORIENTED
WITH THE  NOSE OF HE JET POSITIONED NEAR THE CENTRAL PLAINS ON MONDAY.
THIS IN EFFECT PLACES WESTERN KANSAS NEAR THE RIGHT FRONT QUADRANT
OF THE JET INA DRYING ATMOSPHERE. THE SURFACE RESPONSE WILL BE
INCREASING LOW LEVEL HEIGHTS AND WEAKENING WIND GRADIENT.

DAYS 3-7...

A POTENT UPPER LEVEL SHORTWAVE TROUGH WILL MOVE FROM THE DAKOTAS ON
TUESDAY MORNING WITH A CLOSED LOW AND A DEEP TROUGH EXTENDING FROM
THE GREAT LAKES AND INTO THE CENTRAL PLAINS ON TUESDAY INTO
THURSDAY. THIS SYSTEM WILL PUSH A COLD FRONT THROUGH THE FA BY LATE
TUESDAY AFTERNOON OR TUESDAY NIGHT. WILL KEEP SOME SMALL POPS FOR
TUESDAY AFTERNOON INTO TUESDAY NIGHT WITH THE COLD FRONT. BY FRIDAY
INTO SATURDAY A CUT OFF CLOSED LOW DEVELOPS AT THE BOTTOM OF THE
TROUGH IN THE MID MISSISSIPPI VALLEY AREA. THE GFS IS A BIT FARTHER
WEST WITH THE LOW INTO MISSOURI WHILE THE CANADIAN KEEPS A
PROGRESSIVE UPPER TROUGH. WILL HEDGE TOWARDS THE CLOSED LOW WITH THE
ECMWF AND GFS. HAVE LOWERED GOING HIGH TEMPS SEVERAL DEGREES FROM
WEDNESDAY INTO SATURDAY WITH THE CLOSED LOW AND A BROAD AREA OF
SURFACE COLD HIGH PRESSURE INTO THE PLAINS.

AS FOR TEMPERATURES WILL KEEP OVERNIGHT LOWS IN THE LOW TO MID 50S.
HIGHS ON TUESDAY WILL BE THE WARMEST AHEAD OF THE COLD FRONT WITH
LOW TO MID 80S. THEN HIGH TEMPS IN THE 70S WITH A WARMING TREND INTO
THE WEEKEND INTO THE 80S.

.AVIATION...

FOR THE 18Z TAF ISSUANCE...CLEARING LINE NEAR KDDC AND THROUGH
KGCK WITH CIGS BECOMING VFR. HOWEVER AT KHYS CIGS SHOULD REMAIN
IFR TODAY AHEAD OF THE WARM FRONT. THE BEST CHANCE FOR CONVECTION COMES
OUT WITH AN UPPER LEVEL SHORTWAVE TROUGH AROUND MIDNIGHT AND COULD
LAST FOR SEVERAL HOURS TILL AROUND 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  81  52  84 /  50  10   0  10
GCK  56  80  52  84 /  40  10   0  10
EHA  55  82  54  85 /  30  10   0  10
LBL  57  82  54  85 /  20  10   0  10
HYS  57  79  51  82 /  40  10   0  10
P28  62  81  55  83 /  70  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...

&&

FN06/33
Hazardous weather outlook, Sep 17, 2:00 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT SAT SEP 17 2011

KSZ030-031-043>046-061>066-074>081-084>090-180915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
300 PM CDT SAT SEP 17 2011 /200 PM MDT SAT SEP 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING GENERALLY ALONG AND EAST OF A LINE FROM
GARDEN CITY TO MEADE. IN THIS ZONE...THERE IS A RISK FOR SEVERE
WEATHER WITH A THREAT OF GOLF BALL SIZED HAIL, DAMAGING WINDS NEAR
70 MPH AND ISOLATED TORNADOES. THE THREAT FOR SEVERE WEATHER WILL
DIMINISH BY MID EVENING.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA
OVERNIGHT, BUT THE THREATS WOULD BE LIMITED TO LIGHTNING, GUSTY
WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS THE AREA TUESDAY INTO
WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EAST OF A LINE FROM GARDEN CITY TO
MEADE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

In the hours before

Special weather statement, Sep 17, 2:40 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT SAT SEP 17 2011

KSZ089-172130-
COMANCHE-
340 PM CDT SAT SEP 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COMANCHE COUNTY...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF BUTTERMILK...MOVING NORTHEAST AT
25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3721 9937 3734 9901 3700 9901 3700 9948
TIME...MOT...LOC 2040Z 240DEG 23KT 3712 9918

RUSSELL

The radar

The Dodge City radar (KDDC), 91 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Comanche

When
September 17, 3:15 PM CST
Where
Comanche County, 7.1 mi SSE of Wilmore
Measured
0.75 in hail
Reported by
Public
Coordinates
37.230, -99.190

Hail, Barber

When
September 17, 3:25 PM CST
Where
Barber County, 1.3 mi ENE of Aetna
Measured
1 in hail
Reported by
Public
Coordinates
37.090, -98.950

Hail, Comanche

When
September 17, 3:50 PM CST
Where
Comanche County, 6.22 mi ESE of Buttermilk
Measured
0.75 in hail
Reported by
Public
Coordinates
37.080, -99.220

Hail, Barber

When
September 17, 4:00 PM CST
Where
Barber County, 5.85 mi SW of Sun City
Measured
0.88 in hail
Reported by
Public
Coordinates
37.310, -98.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348793, 348794, 348795, 348796.